Utah, 2008

Damaging Wind in Utah, June 17, 2008

June 17, 2008 · NWS SLC · 1 event in 1 county or zone

A nocturnal dry microburst caused wind damage across parts of Utah county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A nocturnal dry microburst caused wind damage across parts of Utah county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 17, 7:50 PM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 17, 7:50 PM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
850 PM MDT TUE JUN 17 2008

.SYNOPSIS...HIGH PRESSURE ALOFT WILL REMAIN OVER THE AREA THROUGH THE
WEEKEND BRINGING DRY WEATHER AND ABOVE AVERAGE TEMPERATURES.

&&

.DISCUSSION...A LARGE COMPLEX OF WEAK SHORTWAVES IS FLATTENING THE
RIDGE AS IT MOVES ONSHORE OF THE PACIFIC NORTHWEST THIS EVENING.
THIS HAS RESULTED IN AN AREA OF WEAK DIVERGENCE ALOFT AND LIFT
WITH LIGHT SHOWER DEVELOPMENT OVER WESTERN UTAH. WILL ISSUE A
QUICK UPDATE TO MENTION A FEW SPRINKLES AND ISOLATED THUNDERSTORMS
THIS EVENING. MODELS STILL SHOW A 700 MB TROUGH FORMING AND MOVING
SOUTHEAST ACROSS UTAH TONIGHT WHICH RESULTS IN LIGHT NORTHWEST
FLOW OVER THE ENTIRE AREA FOR WEDNESDAY. 700 MB TEMPERATURES
DECREASE AS WELL...ABOUT 5C OVER NORTHERN UTAH BY WEDNESDAY
AFTERNOON. AIRMASS WARMS AGAIN FOR THURSDAY AND FRIDAY.

&&

.AVIATION...SOUTHEAST DRAINAGE WINDS WILL DEVELOP AT 04 OR 05Z.
THE SOUTHERLY WINDS WILL BE SLIGHTLY ENHANCED BY WEAK SHOWERS
DEVELOPING IN WEST-CENTRAL UTAH.

&&

.FIRE WEATHER...HIGH PRESSURE ALOFT WILL GET SLIGHTLY FLATTENED
WEDNESDAY AND THURSDAY ACROSS NORTHERN PORTIONS FOR A FEW DEGREES OF
COOLING WHILE THE SOUTH WILL REMAIN HOT. WINDS ARE EXPECTED TO
DECREASE SOMEWHAT ACROSS THE SOUTH...ESPECIALLY THURSDAY THROUGH
SATURDAY FOR LESS CHANCE OF SEVERE FIRE WEATHER.

VERY POOR RELATIVE HUMIDITY RECOVERY WILL OCCUR TONIGHT AND THE
NEXT SEVERAL NIGHTS AS LITTLE CHANGE IN THE AIRMASS EXPECTED.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 9 PM TUESDAY FOR UTZ016-UTZ019.

     RED FLAG WARNING UNTIL 9 PM WEDNESDAY FOR UTZ020-UTZ021.

WY...NONE.

&&

PUBLIC...GIBSON
FIRE WEATHER...STRUTHWOLF
AVIATION...GIBSON

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jun 17, 5:05 AM MST, 16 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
605 AM MDT TUE JUN 17 2008

UTZ001>016-019>021-517-518-WYZ021-181215-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
605 AM MDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

LOW RELATIVE HUMIDITIES AND MODERATE WINDS WILL RESULT IN
HAZARDOUS FIRE WEATHER CONDITIONS ACROSS SOUTHWEST AND SOUTH
CENTRAL UTAH AND IN THE LAKE POWELL AND GLEN CANYON RECREATION
AREAS. THE MOST SEVERE CONDITIONS WILL OCCUR THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY WARM AND DRY CONDITIONS WILL CONTINUE THROUGH AT LEAST
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BARJENBRUCH

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The Salt Lake City radar (KMTX), 130 km away, was scanning. The volume nearest the first event began at 04:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Utah

When
June 17, 10:00 PM MST
Where
Utah County, 4 mi WSW of Provo to 1 mi NW of Orem
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
40.228, -111.740

Several trees were knocked down around the Orem and Provo area as the result of an overnight microburst. The highest recorded wind gust was 51 mph near Vineyard.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116747.